Alert archive / Kansas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 207, NWS Topeka, KS

August 11, 2016Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Aug 11, 2016, 6:02 PM CDT for Republic County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2016, 6:02 PM CDT (23:02 UTC)
Expired
Aug 11, 2016, 6:30 PM CDT
In force
28 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Republic County, KS

The radar

The Grand Island radar (KUEX), 69 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 847 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 284 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
847 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
1518 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
284 m²/s²
0-3 km storm-relative helicity
297 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

866 
WUUS53 KTOP 112302
SVRTOP
KSC157-112330-
/O.NEW.KTOP.SV.W.0207.160811T2302Z-160811T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
602 PM CDT THU AUG 11 2016

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 630 PM CDT

* AT 601 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER LOVEWELL
  STATE PARK...MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  REPUBLIC AND RURAL AREAS OF NORTHWEST REPUBLIC COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9768 3977 9793 4000 9793
TIME...MOT...LOC 2301Z 226DEG 32KT 3988 9808 

HAIL...1.00IN
WIND...60MPH
 
$$
2 follow-up statements
058 
WWUS53 KTOP 112317
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
617 PM CDT THU AUG 11 2016

KSC157-112330-
/O.CON.KTOP.SV.W.0207.000000T0000Z-160811T2330Z/
REPUBLIC-
617 PM CDT THU AUG 11 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHWESTERN REPUBLIC COUNTY...

AT 616 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
WEBBER...MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
REPUBLIC.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4000 9768 3977 9793 4000 9793
TIME...MOT...LOC 2316Z 228DEG 29KT 3994 9797 

HAIL...0.75IN
WIND...60MPH
 
$$
350 
WWUS53 KTOP 112327
SVSTOP

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
627 PM CDT THU AUG 11 2016

KSC157-112336-
/O.EXP.KTOP.SV.W.0207.000000T0000Z-160811T2330Z/
REPUBLIC-
627 PM CDT THU AUG 11 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN REPUBLIC COUNTY
WILL EXPIRE AT 630 PM CDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER GUSTY WINDS
UP TO 50 MPH ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 4000 9768 3977 9793 4000 9793
TIME...MOT...LOC 2325Z 226DEG 32KT 3994 9797 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:15 PM CDT, 2 hours 47 minutes earlier.

Area forecast discussion, Aug 11, 3:15 PM CDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Topeka KS
315 PM CDT THU AUG 11 2016

.SHORT TERM...(This Evening through Friday)
Issued at 312 PM CDT THU AUG 11 2016

Current water vapor and derived winds show a weak shortwave possibly
moving over eastern CO and western KS. At the surface there is a
cold front that stretches from western KS into northeast NE. There
are some mid level clouds over western KS, which has prevented
surface heating there, while central and eastern KS are mostly sunny
and temperatures are expected to reach the upper 90s to lower 100s.
Dew points will range from the upper 60s to mid 70s with the deeper
mixing across central KS. The heat indices are still on track to
range from 105 to 114 this afternoon and early evening.

As the front pushes into central KS the cap should be relatively
weak and surface convergence may begin to support convection. The
mid level lapse rates are marginal, but MLcape will still be around
2500 to 3000 j/kg. Deep mixing has caused dew point depressions
upwards of 30 degrees supporting decent downdraft cape. The deep
layer shear is very limited through the evening. Therefore later
this afternoon there is a chance for isolated to scattered storm
development in central KS and move to the northeast. These storms
may be capable of localized damaging wind gusts, but widespread
severe weather is not expected. The threat for damaging winds will
be highest across central and north central KS. Storm outflows may
allow the storms to push into portions of northeast KS before
weakening with the loss of daytime heating. Most of the surface
based convection should diminish a few hours after sunset as well
as the wind threat.

Later this evening the front will move into eastern KS while the mid
level wave lifts northeastward. In response the low level jet will
increase out of the southwest causing an increase in isentropic lift
ahead of the front. Therefore the chances for showers and storms
will spread eastward through the evening. Cape will be on the
decrease so these storms should not pose much of a threat. The low
level jet may intersect any existing outflows to cause further
redevelopment. Tonight precipitable water values will be around 2
inches and low level moisture transport vectors are high over the
area. Corfidi vectors are forecasted to be under 5 kts, so cell
training may be possible around the focus for lift. All that said a
widespread half to one inch is expected with locally higher amounts
possible. Showers and storms will linger into tomorrow morning as
the front pushes through eastern KS. Most of the moderate to heavy
rainfall should come to an end during this time frame as well.
Clouds will stick around tomorrow, but highs are forecasted around
the mid to upper 80s.

.LONG TERM...(Friday Night through Thursday)
Issued at 312 PM CDT THU AUG 11 2016

Showers and thunderstorms are expected to be on their way out of the
forecast area through Friday evening as the front continues to
deepen and push farther southward into Oklahoma through the night.
With the area under a relatively flat upper trof through the
weekend, the forecast area remains north of the boundary as the trof
slowly makes its way eastward into the great lakes by late Sunday
night.  End result is for cooler highs in the 80s and overnight lows
in the mid to upper 60s Friday night with middle 60s widespread by
Saturday night.  Light north to northeast winds and dewpoints in the
60s also aid in making for a pleasant near normal weekend for this
time of year.

For the extended forecast period from Monday thru Thursday,
expecting mainly dry conditions to hold.  Deep subtropical moisture
will still be mainly south of the region as a boundary should be
stalled out generally over the Southern Plains to the Northeastern
CONUS vicinity.  While main Westerly flow will be off to the north,
a few weak waves may still be able to develop along the stalled
boundary and create areas of showers and thunderstorms that creep up
into areas of east central Kansas but should remain mostly confined
to the southeast of the I-70 and I-335 corridors.  GFS is still the
most aggressive with returning precip as the ECMWF remains focused
further to the south and east of the forecast area with areas of
major precip. Do expect that any activity could be mainly
nocturnalin conjunction with weak isentropic ascent in the low to
mid levels with elevated storms being the likely outcome if any
develop. Severe likelihood seems low at this point with weak
lapse rates over the region and weak shear profiles expected to be
the story. Days should be mostly sunny with a fairly strong cap in
place during the period with H85 temps trends well above 12C. A
welcome relief to temps will take place with overall lower
dewpoints and high temps generally in the mid 80s. Overnight lows
hold in the middle to upper 60s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 1210 PM CDT THU AUG 11 2016

VFR conditions until showers and storms from along a cold front
and approach the taf sites later this evening. There is a small
chance for gusty winds at MHK with the stronger storms. Overnight
periods of moderate to heavy rain may cause brief IFR/MVFR
visibilities. These showers and storms will likely last through
the morning hours before moving out late in the period.

&&

.TOP Watches/Warnings/Advisories...
Heat Advisory until 8 PM CDT this evening for KSZ008>012-020>024-
026-034>040-054>056-058-059.

&&

SHORT TERM...Sanders
LONG TERM...67/Drake
AVIATION...Sanders
Hazardous weather outlook, Aug 11, 3:11 PM CDT, 2 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
311 PM CDT THU AUG 11 2016

KSZ008>012-020>024-026-034>040-054>056-058-059-122015-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
311 PM CDT THU AUG 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HEAT INDEX VALUES THIS AFTERNOON WILL RANGE FROM 104 TO 114
DEGREES.

THUNDERSTORMS WILL DEVELOP IN NORTH CENTRAL KANSAS THIS
AFTERNOON...BECOMING WIDESPREAD AND MOVING ACROSS THE ENTIRE AREA
TONIGHT.

THERE IS A SMALL CHANCE FOR A FEW OF THE STRONGEST STORMS TO
PRODUCE LOCALLY DAMAGING WIND GUSTS THIS AFTERNOON AND
EVENING...MAINLY NORTHWEST OF A LINE FROM MARYSVILLE TO HERINGTON.

AREAS OF HEAVY RAINFALL WILL BE POSSIBLE OVERNIGHT...WITH POTENTIAL
FOR SOME LOCATIONS TO RECEIVE MORE THAN 2 INCHES. LOCALIZED FLASH
FLOODING WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL CAN BE EXPECTED AGAIN
ON FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT...
HTTP://WWW.WEATHER.GOV/TOP/SITREP

Nearby

Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.